Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS Albuquerque, NM

August 29, 2016San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 29, 2016, 6:44 PM MDT for San Miguel County, New Mexico. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2016, 6:44 PM MDT (00:44 UTC)
Expired
Aug 29, 2016, 8:15 PM MDT
In force
91 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS55 KABQ 300044
FFWABQ
NMC047-300215-
/O.NEW.KABQ.FF.W.0042.160830T0044Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 815 PM MDT
    
* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN NEAR SAPELLO. FLASH FLOODING IS
  LIKELY ALONG STATE HIGHWAYS 266 AND 518. RADAR ESTIMATES THAT
  BETWEEN 1.5 AND 2 INCHES OF RAIN HAS FALLEN AND ANOTHER HALF INCH
  IS LIKELY. RISES IN THE SAPELLO RIVER ARE ONGOING. 

* LOCATIONS IMPACTED INCLUDE...
  SAPELLO AND MANUELITAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
      3569 10538 3584 10536

$$

34
2 follow-up statements
597 
WGUS75 KABQ 300124
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
724 PM MDT MON AUG 29 2016

NMC047-300215-
/O.CON.KABQ.FF.W.0042.000000T0000Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL-
724 PM MDT MON AUG 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN SAN MIGUEL COUNTY...

AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING MODERATE RAIN NEAR SAPELLO. THOUGH THE
INTENSITY OF THE STORMS HAS WEAKENED...RUNOFF MAY STILL CAUSE FLASH
FLOODING ALONG HIGHWAY 518 NEAR AND SOUTH OF SAPELLO AND HIGHWAY 266
WEST OF SAPELLO. 

LOCATIONS IMPACTED INCLUDE...
SAPELLO AND MANUELITAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
      3569 10538 3584 10536

$$

34
866 
WGUS75 KABQ 300206
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
806 PM MDT MON AUG 29 2016

NMC047-300216-
/O.EXP.KABQ.FF.W.0042.000000T0000Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL-
806 PM MDT MON AUG 29 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN MIGUEL COUNTY WILL
EXPIRE AT 815 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
      3569 10538 3584 10536

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:11 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 29, 6:11 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
611 PM MDT MON AUG 29 2016

.AVIATION...
00Z TAF CYCLE
Abundant moisture is in place along and E of the central MT
chain, where low clouds and some fairly persistent precipitation
will probably produce areas of MVFR and IFR conditions. There are
some differences between the mesoscale models, but the east slopes
of the central MT chain, SE plains and E central plains are
favored for convection. Some models suggest the flight category
restriction may last through much of the day Tuesday. W of the
central MT chain spottier showers and storms will generally
diminish with sunset. In the ABQ area gusty E canyon winds driven
by thunderstorm outflow could necessitate an Aviation Weather
Warning for wind gusts to 35 KT at the Sunport this evening.

44

&&

.PREV DISCUSSION...338 PM MDT MON AUG 29 2016...
.SYNOPSIS...
An upper level low pressure system weakening over New Mexico will
still continue to generate showers and thunderstorms through late
tonight. The heaviest rainfall is expected over the eastern plains.
Southerly flow will increase over the state Tuesday through Friday
as high pressure over the lower Mississippi river valley moves west
into Texas. This will allow for a potential significant increase in
the coverage of thunderstorms with heavy rainfall. A drying and
warming trend is possible by the weekend.

&&

.DISCUSSION...
The center of upper level low pressure along the NM/CO border is
weakening and drifting westward. A well-defined axis of moisture
extends from this low southward to a remnant convective cluster
north of Puerto Vallarta. Low level winds have shifted to the
southeast and are advecting deeper moisture westward into central
NM, as evidenced by gap winds at KABQ and increasing dewpoints. As
was mentioned on previous discussions, abundant cloud cover and cool
temps have limited instability across the plains today, and storm
coverage is very slow to develop. Near-term high res guidance is
still very bullish with developing an axis of very heavy rainfall
tonight across southeast NM. Not all guidance members agree on this
area of rainfall so confidence is just not high enough to support a
Flash Flood Watch. However, the evening/overnight shift will need to
monitor closely. For now, have likely/definite POPs in the area and
mention heavy rainfall in weather grids.

Tuesday through Friday will feature upper level high pressure over
the lower MS river valley drifting westward toward NM. Models are
still not in good agreement on how the tropical disturbance over MX
will shift northward along the western periphery. The GFS is still
very wet Wednesday through Friday for central and western NM. The
NAM remains focused over eastern NM Wednesday and the ECMWF is
wet for southern NM. Essentially went with a blend of the guidance
and coordinated boundaries with surrounding forecast offices. Will
continue to mention the locally heavy rainfall to account for lack
of greater confidence.

There is still no improvement in extended forecast guidance with
respect to the approaching trough from the west by the weekend. The
GFS indicates much drier air moving in on rather breezy southwest
flow. This would allow for stronger diurnal temperature swings with
min temps quite chilly across the north and west. The ECMWF solution
is again out of phase with respect to storm coverage. Will show a
slow decrease in storm coverage through this period.

Guyer

&&

.FIRE WEATHER...
Moisture will be be most abundant for much of the week across the
east half of the state and, at least from tonight into Wed, it
looks like that region will see the most significant rainfall from
waves of showers and thunderstorms. There should be some increase
in showers and storms west half Tue and Wednesday, but overall
wetting rain footprint size and actual amounts will mostly be
greater east than west. That may change Thu when the west may be
the more favored area, though not all fcst models agree on that just
yet. As much as 2 to 4 inches of rain may tally up through Thu or
Fri across primarily the southeast third of the fcst area. Even very
locally up to 5 inches or so may be realized at just a few spots
there. Elsewhere in the east amounts through the aforementioned time
period should reach a minimum of three quarters of an inch to an
inch on the low end of the range to nearly 3 inches on the high end.
Western locales will see considerably lover amounts overall, also
with less overall coverage, at least through Wed.

While little precip is forecast for the far northwest corner
of NM through Wed, nighttime RH recoveries will range from good to
very good while elsewhere in the very good to excellent range. This
general trend should continue into at least Fri if not Sat night.
Wind speeds will be in the light to at most moderate range with the
exception of the usual stronger but relatively brief thunderstorm
outflows.  the one exception to this scenario will be some locally
strong easterly gap winds below canyons into the Rio Grande Valley
between roughly 6 pm and 1 am tonight and to a lesser degree again
Tue night. Fairly high RH levels will preclude any critical fire wx
conditions. Haines values are expected to be mostly at 3 or less
through at least Sat. Ventilation values will range from poor to
fair through Thu with some patchy good rates mainly west. Rates will
improve thereafter through the weekend.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 29, 5:51 AM MDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON AUG 29 2016

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...RESULTING IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN TUESDAY...RESULTING IN MINOR FLOODING. MORE
SIGNIFICANT RAINFALL AMOUNTS ARE POSSIBLE BETWEEN THE SOUTH
CENTRAL MOUNTAINS AND THE TEXAS BORDER WHERE LOCALIZED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 29, 4:46 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      4 NE TAJIQUE            34.78N 106.24W
08/29/2016                   TORRANCE           NM   TRAINED SPOTTER

            3-4 FEET OF FLOWING WATER ON HWY 337

&&

EVENT NUMBER ABQ1601375

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:08 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance112 min
Aug 29, 7:13 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Aug 30, 10:28 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Aug 30, 12:50 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay115 min
Aug 30, 2:35 PM MDTAreal Flood AdvisoryABQCurry, Guadalupe, Quay, Roosevelt4 hr
Aug 30, 3:53 PM MDTAreal Flood AdvisoryABQRoosevelt4 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.